Q. Can Aleve and Goody's powder cause stomach upset?

Answered by
Dr. Jeremy David O'kennedy
and medically reviewed by iCliniq medical review team.
Published on Apr 30, 2017 and last reviewed on: Jan 25, 2019

Hi doctor,

I recently had a migraine, so I took two tablets of Aleve. It did not work, so I took Goody's powder, but the pain was still there, so I took another one. The migraine pain has gone, but my stomach seems to be upset.

Dr. Jeremy David O'kennedy

General Medicine HIV/AIDS Specialist Internal Medicine
#

Hi,

Welcome to icliniq.com.

Sorry to hear about your headache.

  • Aleve (Naproxen) and Goody's powder (combination of Aspirin, Acetaminophen, and Caffeine) both contain NSAIDs (non-steroidal anti-inflammatory drugs) like Aspirin, Ibuprofen, Naproxen, Piroxicam, Diclofenac, etc.
  • Although NSAIDs are very effective at treating certain kinds of inflammation (especially musculoskeletal), some of them block an enzyme pathway responsible for producing the protective mucous which lines the stomach and intestines. This leads to erosive gastritis or even stomach or duodenal ulcers (peptic ulcers) when used for too long, in an empty stomach, or in susceptible individuals.
  • The caffeine content in Goody's powder is a gastric irritant on its own, making it a very dangerous combination and not a drug looked upon favorably by physicians. It sounds like your symptoms were likely caused by the side effects of the NSAIDs you took for your headache.
  • I would recommend stopping all NSAIDs that you might be taking and starting a PPI (proton-pump inhibitor) like Omeprazole. It can be taken for 4 to 6 weeks, to help restore the integrity of the stomach. If your symptoms worsen not withstanding above advice, consult a trusted physician to exclude other causes.
  • As a side note, the Triptans are medication specifically formulated for migraine treatment and drugs like Rizatriptan are highly effective and will not damage the gastric lining.

For more information consult an internal medicine physician online --> https://www.icliniq.com/ask-a-doctor-online/internal-medicine-physician

Ask a QueryAsk a Query Consult by PhoneConsult by Phone Video ChatVideo Chat
Also Read Answers From:

Comprehensive Medical Second Opinion.Submit your Case

Related Questions & Answers


Does Omeprazole 20 mg have side effects?

Query: Hello doctor,I have been suffering from symptoms of gastritis now for over a week. However, I took a capsule of Omeprazole 20 mg, and there seems to be a considerable relief, and I feel a lot better. Is it possible that one capsule can do this? Also, I have read online that Omeprazole can be associ...  Read Full »

Can Omeprazole be used for gastritis?

Query: Hi doctor, I have suffered from gastritis-like symptoms for about a week now. I have an occasional mild tummy ache and nausea which is relieved by belching. I have suffered from acute gastritis now for several years, although I cannot be 100 % certain why. I tested positive for the h. pylori bacteri...  Read Full »

Popular

Popular

Ask your health query to a doctor online?

Ask an Internal Medicine Physician Now

* guaranteed answer within 4 hours.
Enter Your Health Query
You can upload files and images in the next step.

Fee:  

 


Disclaimer: All health Q&As published on this website is not intended to be a substitute for professional medical diagnosis, advice or treatment by a trained physician. Seek the advice from your physician or other qualified health-care providers with questions you may have regarding your symptoms and medical condition for a complete medical diagnosis. Do not delay or disregard seeking professional medical advice because of something you have read on this website.